Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Flagstaff, AZ

July 20, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2013, 3:37 PM MST for Yavapai County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 3:37 PM MST (22:37 UTC)
Expired
Jul 20, 2013, 5:00 PM MST
In force
83 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WGUS55 KFGZ 202237
FFWFGZ
AZC025-210000-
/O.NEW.KFGZ.FF.W.0005.130720T2237Z-130721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 PM MST SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 331 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM ON THE NORTHERN END OF THE DOCE 
  BURN SCAR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLIAMSON
  VALLEY

&&

LAT...LON 3467 11257 3468 11256 3468 11252 3463 11253
      3464 11256

$$

MCCOLLUM
2 follow-up statements
081 
WGUS75 KFGZ 202318
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
418 PM MST SAT JUL 20 2013

AZC025-210000-
/O.CON.KFGZ.FF.W.0005.000000T0000Z-130721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
418 PM MST SAT JUL 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 403 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY A 
FEW LIGHT SHOWERS REMAINED OVER THE DOCE BURN AREA. FLASH FLOODING 
ON THE NORTHERN END OF THE DOCE BURN WILL LIKELY CONTINUE ..GRADUALLY 
SUBSIDING THROUGH 500 PM MST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLIAMSON
VALLEY

LAT...LON 3467 11257 3468 11256 3468 11252 3463 11253
      3464 11256

$$

MCCOLLUM
108 
WGUS75 KFGZ 202358
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
458 PM MST SAT JUL 20 2013

AZC025-210003-
/O.EXP.KFGZ.FF.W.0005.000000T0000Z-130721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
458 PM MST SAT JUL 20 2013

...THE FLASH FLOOD WARNING FOR THE DOCE BURN WILL BE ALLOWED TO 
EXPIRE AT 500 PM...

AT 450 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
SHOWERS AND THUNDERSTORMS HAD ENDED OVER THE DOCE BURN. SOME WATER 
IS LIKELY FLOWING DOWN WASHES IN THE NORTHERN PORTIONS OF THE DOCE 
BURN BUT THE THREAT FOR FLASH FLOODING HAS ENDED FOR NOW.

LAT...LON 3467 11257 3468 11256 3468 11252 3463 11253
      3464 11256

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:10 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 20, 3:10 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST SAT JUL 20 2013

.SYNOPSIS...MOIST AND UNSTABLE EASTERLY FLOW WILL COVER ARIZONA THIS
WEEKEND. THE BEST CHANCES FOR THUNDERSTORMS IN THIS PATTERN ARE
ALONG AND SOUTHWEST OF THE KAIBAB PLATEAU...MOGOLLON RIM...AND WHITE
MOUNTAINS. DEEP MOISTURE WILL REMAIN OVER THE REGION THROUGH NEXT
WEEK...WITH SHOWER AND THUNDERSTORM CHANCES CONTINUING EACH DAY.

&&

.DISCUSSION...
THERE IS GOOD SHOWER AND THUNDERSTORM COVERAGE THIS AFTERNOON ACROSS
THE MOGOLLON RIM AND YAVAPAI COUNTY. A SECOND AREA OF THUNDERSTORMS
IS MOVING WESTWARD INTO APACHE COUNTY FROM NEW MEXICO. OUTFLOW
WINDS FROM THIS SECOND AREA SHOULD PRODUCE TSTORMS ACROSS MOST OF
THE LITTLE COLORADO RIVER VALLEY THROUGH THIS EVENING. STORMS
DEVELOPING IN THE LOW DESERTS THIS AFTERNOON MAY BRING MORE
PRECIPITATION TO SOUTHERN YAVAPAI COUNTY THIS EVENING.

PROGS ARE IN GOOD AGREEMENT WITH THE LARGE SCALE FEATURES. MOIST AND
UNSTABLE EASTERLY FLOW ALOFT TO CONTINUE HERE THROUGH MONDAY AND
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE AFTERNOON AND
EVENING HOURS HAVE THE GREATEST PRECIP CHANCES. MODELS HAVE LIGHT
FLOW ALOFT OVER AZ ON TUESDAY AND WEDNESDAY AS THE MID LEVEL
ANTICYCLONE CENTER MOVES FROM ITS CURRENT POSITION OVER SRN NEVADA
TO NEW MEXICO. THIS ALLOWS SOUTHERLY FLOW INTO AZ WITH THE MONSOON
MOISTURE PLUME RUNNING MORE N-S OVERHEAD. WE HAVE KEPT PRECIP
CHANCES AT OR ABOVE SEASONAL NORMALS THROUGH WEDNESDAY.

THURSDAY THROUGH SATURDAY...OPERATIONAL ECMWF AND GFS SHOW SOME
SLIGHT DRYING AND A MORE STABLE AIRMASS MOVING INTO WESTERN AND FAR
NORTHERN AZ. THUS PRECIP CHANCES WERE MASSAGED DOWNWARD JUST A FEW
POINTS WEST OF A LINE FROM PAGE TO PRESCOTT. ELSEWHERE MODERATE
GRADE MONSOON CONDITIONS TO PREVAIL.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA SOUTH AND WEST
OF A KGCN-KFLG-KSJN LINE...ELSEWHERE ISOLD-SCT -SHRA/-TSRA. LOCAL
MVFR/IFR PSBL IN THE STRONGER STORMS. CONVECTION DIMINISHING AFT
03-06Z...WITH SOME LIGHT SHOWERS OVERNIGHT PSBL. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
ACROSS ARIZONA ALLOWING FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND
STORMS ON SUNDAY AND MONDAY. CONVECTIVE ACTIVITY WILL FAVOR THE
AFTERNOON AND EARLY EVENING HOURS...THOUGH SOME SHOWERS ARE STILL
POSSIBLE OVERNIGHT. EXPECT NEAR AVERAGE DAILY TEMPERATURES.

TUESDAY THROUGH THURSDAY...CHANCES FOR DAILY THUNDERSTORMS WILL
CONTINUE UNDER A MOIST AND UNSTABLE FLOW.
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL
AVIATION.......DB
FIRE WEATHER...DB
Hazardous weather outlook, Jul 20, 7:05 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
705 AM MST SAT JUL 20 2013

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
705 AM MST SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST AND UNSTABLE EASTERLY FLOW WILL BRING ANOTHER ACTIVE DAY TO
PARTS OF NORTHERN AND MUCH OF CENTRAL ARIZONA. STORMS WILL FIRST
INITIATE OVER THE HIGHER TERRAIN OF THE WHITE MOUNTAINS AND THE
MOGOLLON RIM. THESE STORMS WILL THEN MOVE WESTWARD INTO YAVAPAI AND
GILA COUNTIES. SOME STORMS MAY PRODUCE HAIL AND TORRENTIAL RAINFALL.
HIGHER THAN NORMAL MOISTURE ACROSS THE AREA...AS WELL AS RECENT
HEAVY RAINS...WILL ENHANCE THE CHANCES OF FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY OR WEDNESDAY. A DRYING TREND MAY DEVELOP TOWARD THE END OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 3:18 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 PM MST SAT JUL 20 2013

AZZ008-037-202245-
YAVAPAI AZ-
318 PM MST SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 345 PM MST

AT 312 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM NEAR CHINO VALLEY...MOVING WEST AT 10 MPH. HAIL UP TO
THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3467 11260 3487 11264 3486 11245 3478 11242
      3470 11242
TIME...MOT...LOC 2217Z 085DEG 7KT 3479 11251

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:20 PM MSTSpecial Weather StatementFGZYavapai25 min
Jul 19, 5:49 PM MSTAreal Flood AdvisoryFGZCoconino116 min
Jul 19, 6:41 PM MSTSpecial Weather StatementFGZ34 min
Jul 20, 3:18 PM MSTSpecial Weather StatementFGZYavapai27 min
Jul 20, 3:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.